To view original article click her
Sarasota Herald-Tribune (FL)
December 20, 1995
Author: Dr. Joe Graedon
Q: My sister was recently put on Prozac for PMS and depression. She was originally on Zoloft and then Paxil, but these drugs made her anxious, shaky and unable to sleep. The doctor also has her on Xanax at bedtime to calm her down.
I think she has been acting weird ever since she started with these drugs. Whenever we get together she seems hyper and she makes me nervous just being around her.
She maintains that her life has improved dramatically and she can’t manage without these medications. Can Prozac and Xanax change someone’s personality this way?
A: Prozac (fluoxetine), Paxil (paroxetine) and Zoloft (sertraline) may all produce anxiety, restlessness, manic episodes, tremor, sexual difficulties and sleeping problems. On the other hand, they are effective antidepressants for many people. It is hard to predict in advance who will benefit and who will suffer.
Balancing the advantages of such drugs against the adverse effects can be tricky. Xanax (alprazolam) can calm people down and even help them fall asleep. But it, too, may produce psychological side effects, including difficulty concentrating, memory problems and daytime anxiety. Withdrawal symptoms can be extremely unpleasant.
Q: I take propranolol to prevent migraine headaches. It works pretty well, but I am having trouble sleeping and I have strange dreams. I read in a new book that propranolol can interfere with normal melatonin production. Should I be taking extra melatonin at bedtime?
A: Many drugs lower melatonin levels, including beta blockers like propranolol and atenolol, antidepressants such as Prozac and even caffeine. Please check with your physician about the advisability of taking extra melatonin, though, since this compound is still considered experimental.
Q: I worry about all the medicines my mother has on her kitchen counter. She has high blood pressure and heart problems and takes so many different drugs she can’t keep them all straight.
I made a list of every pill bottle I could find though I am not sure if she still takes all of it. She has Lanoxin, Vasotec, hydrochlorothiazide, potassium, prednisone, Procardia and aspirin. I also found some Tagamet HB.
This seems like a lot of medicine and I fear it could be affecting her memory.
A: We sincerely hope that your mother is NOT currently taking everything you have listed. There are a number of combinations that could be extremely dangerous.
Tagamet, even in the lower dose available over the counter, might boost the amount of Procardia in her bloodstream. The Procardia may increase Lanoxin levels, which could indeed affect her personality and memory.
Aspirin may reduce the effectiveness of Vasotec for heart patients, while Vasotec and potassium in tandem might create problems.
Record Number: 9512200069
Copyright (c) 1995 Sarasota Herald-Tribune